Hail, Mercer
- When
- August 15, 1:07 PM EST
- Where
- Mercer County, 1.73 mi NW of Milburn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.190, -80.250
A fairly weak mid-level shortwave and an associated surface low pressure crossed the upper Ohio Valley on August 15th. Dewpoints in the mid to upper 60s combined with relatively cool air aloft to yield mean layer CAPE values of up to 2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A fairly weak mid-level shortwave and an associated surface low pressure crossed the upper Ohio Valley on August 15th. Dewpoints in the mid to upper 60s combined with relatively cool air aloft to yield mean layer CAPE values of up to 2000 J/kg. Deep layer shear was sufficient for the development of discrete storms, although low-level shear was not supportive of a tornado threat.
Storms began to form just after noon and continued into the early evening hours, with the strongest storms seen between 2 PM and 6 PM. Several marginally severe hail reports were received, along with many instances of wind damage. A couple of homes were impacted by fallen trees in Allegheny County, while the last significant storm of the day produced widespread tree damage in two Mercer County townships.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 15, 12:23 PM EST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 123 PM EDT Thu Aug 15 2019 .SYNOPSIS... Scattered showers and thunderstorms are expected today with crossing low pressure. Mainly dry weather should return Friday, outside of isolated afternoon thunderstorms north of Interstate 80. && .NEAR TERM /THROUGH TONIGHT/... Scattered thunderstorms expected this afternoon as convective thresholds are met...with potential for some storms to become severe with sufficient CAPE and favorable shear profiles. Storm mode should remain discreet with the main threat being damaging winds with a mid- level dry layer and steep lapse rates in the low levels. Large hail will also be possible with the strongest updrafts. Forecast soundings indicate LCLs not favorable for tornado development through the afternoon but lower along the I-80 corridor later in the day. SPC has upgraded most of the forecast area to a slight risk for the aforementioned hazards. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Showers and thunderstorms should diminish this evening as instability wanes and shortwave support exits the region. Patchy fog will be possible, especially in areas that receive rain today. Capping warmth aloft is progged for areas south of I 80 on Friday, which should support a dry forecast. A brief window of isolated afternoon thunderstorms is possible N of I 80 during peak heating when the cap could be broken. Dry weather should return Friday night under weak surface ridging. Another shortwave trough is expected to track from the Midwest to the Great Lakes/Upper OH Valley region Saturday, with scattered showers and thunderstorms expected. The shortwave should exit Saturday night as sfc ridging builds and returns dry weather to the region. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Upper ridging from the SE CONUS to the Upper OH Valley region should maintain mainly dry weather Sunday, outside of an isolated afternoon thunderstorm. Zonal flow is then expected to persist across the region north of a Southern CONUS upper high. Shortwaves embedded in the flow should return shower and thunderstorm chances to the forecast through mid week. Above average temperatures are expected, through readings should begin to decrease somewhat next week as heights fall. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Temporary MVFR restrictions in scattered showers and thunderstorms are expected through this evening as a shortwave trough and sfc low pressure cross the region. Persistent low-level moisture in the wake of the exiting shortwave will support areas of fog and low stratus overnight through early Friday, with MVFR/IFR restrictions expected. .Outlook... Aftn/eve restrictions are possible Fri under broad upper troughing, and again Sun with an approaching cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 350 AM EDT Thu Aug 15 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-160800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 350 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon and evening, with damaging wind and large hail the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Pittsburgh PA 143 PM EDT Thu Aug 15 2019 PAZ007-013-151815- Lawrence-Mercer- 143 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN MERCER AND NORTHERN LAWRENCE COUNTIES... At 143 PM EDT, a strong thunderstorm was located over New Wilmington, or near New Castle, moving northeast at 25 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... New Castle... Grove City... New Wilmington... New Castle Northwest... Mercer... Pulaski... Plain Grove Township... Volant... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 110 and 121. Interstate 80 in Pennsylvania between mile markers 10 and 22. Interstate 376 in Pennsylvania between mile markers 6 and 11. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4099 8025 4107 8048 4129 8022 4116 8003 TIME...MOT...LOC 1743Z 227DEG 21KT 4109 8031
The Pittsburgh radar (KPBZ), 73 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
13 thunderstorm wind, 6 hail. Local standard time, as filed.
A local fire department stated that trees were blown down near Wallace and Sardis Roads.
The county emergency manager reported that a tree fell on a house and ruptured a gas line.
The local fire department reported that a tree fell on a house.
The county emergency manager reported that two trees were blown down and blocking Fort Couch Road.
The county emergency manager reported that trees and power lines were blown down.
The county emergency manager reported downed trees and power lines.
The county emergency manager reports that trees and power lines were blown down on Park Hill Road.
County 911 officials reported that a number of trees and power lines were blown down across Young Township.
County 911 officials stated that a number of trees and power lines were blown down across Young Township.
The county emergency manager reported trees and power lines down on Queen Street.
County 911 officials reported that multiple trees and power lines were blown down across Jefferson Township.
Multiple trees and power lines were blown down across Delaware Township according to county 911 officials.
A member of the public reported that large limbs were blown down along Staff Street and near the post office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849581, 849582, 849583, 849584, 849585, 849586, 849587, 849588, 849590, 849591, 849589, 853722, 849593, 849594, 849595, 849596, 849597, 849598, 849599.